Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Good Medical Care
Aug 20, 2005

Dr. Wohl-

Firstly, thank you for being here.

I have been positive for eleven years. I waited until 1998 to begin drug therapy, at which time I started on Zerit, Epivir and Viramune. The only side effect I encountered was very mild neuropathy in my fingers and toes. I stopped this treatment and went off meds completely in 2002. I had regular checkups and my CD4 stayed above the 600 mark; my viral load got to about 15,000, and I was generally healthy although employed in a high-stress job. I might add that I was living in a major city at the time, and had more than adequate healthcare.

Since moving to this small town, I have found the expertise in the area of infectious disease lacking. For instance, I have never once met my doctor; rather, I deal with a PA, who has made my treatment decisions. I travel a distance of 40 miles to see the PA. My most recent bloodwork was lost and so I am due to return to have more blood drawn.

I am writing to you because, quite honestly, I am scared. My bloodwork in January showed a CD4 of 560 and a viral load of about 125,000. A genotype revealed that I am resistant to the entire class of drugs of which Viramune and Sustiva are a part; my understanding is that I only have two other classes as options, one of which is a class of protease inhibitors.

The PA has me on Kaletra, Epivir, and Viread, despite the genotype revealing that I am resistant to Epivir. I have been on this combo for about three months, and the side effects have been unpleasant to say the least. In addition, I believe that I am experiencing lipodystrophy with regard to increased stomach fat.

In a nutshell (and I guess it's too late for that), I feel that the medical care I am receiving is inferior. I honestly don't know what's going on, and this would be the first time that I don't. If a PA were meant to function as a doctor, wouldn't he also need the amount of schooling and practice a physician is required to complete? It's a rhetorical question.

The real question is: can I seek treatment in a place where I might actually see a doctor in the flesh, and where I might have some questions answered? I have good medical insurance; I only need to know where to go.

As of this evening, I have decided to discontinue drug therapy until I am able to actually meet with an infectious disease specialist. I know this has been a long e-mail, and that you probably are bombarded with such, but I am asking for your advice, and I would appreciate a response, any response, at your earliest convenience.

Thank you for taking the time to read this. Thank you again for being here.

Response from Dr. Wohl

You bring up several important issues:

First, you are not happy with your medical care. In such cases, I feel it is essential that you try to express your misgivings to your provider. If they receive your criticism warmly and take measures to address their deficiencies, you may consider staying. If not, then it is time to move on if there are alternative venues to receive good care - even if it means a longer drive.

(In my state there are many HIV+ people living in small towns where the availability of high quality HIV care is limited. For such people I advise that they be seen at the Infectious Diseases Clinics at one of the two major medical centers (UNC in Chapel Hill and Duke in Durham) despite the long drive.)

I know many PAs and most are very able. They may not have had as extensive overall training as MDs but more than a few have had equal instruction and experience in managing HIV infection. The issue may be less about your PA's degree than his/her skill in this area (same can be said of MDs!).

Second, your regimen. It is not very difficult to develop resistance to Epivir and Viramune (or Sustiva). It usually, but not always, takes some degree of non-adherence - even a small degree to develop these mutations in the virus. As you say, once you are resistant to one of the non-nucleosides (Viramune, Sustiva, Rescriptor) you are generally resistant to all three drugs in this class, leaving the nucleosides (AZT and the like), protease ihibitors and entry inhibitors (Fuzeon and agents in development). The combination of AZT or d4T + Epivir + Sustiva or Viramune is the most common starting regimen, so the mutations you have are the most commonly seen.

Your second regimen is not that bad. Tenofovir should still work against your virus according to the genotype and Kaletra definitely. Keeping the Epivir is often done to put pressure on the virus to maintain the Epivir resistance mutation - a mutation that seems to make the virus less able to harm T-cells (i.e. less 'fit') and which can also make the virus more sesnitive to tenofovir (or AZT).

Third, you are not tolerating your regimen. This is a big problem. If you are suffering with side effects there are alternative HIV drugs. Whether to switch, though, depends what your side effects are, their severity and the response you have had to your regimen. A drug like Reyataz boosted with a touch of Norvir may be an option, for instance.

Lastly, should you be on HIV therapy at all right now. The high viral load is a concern and I would want to make absolutely sure that was a true value given prior off-therapy viral loads which were lower (remember, viral loads unlike T cell counts tend to stay relatively stable over the course of HIV). But, your T cell count is high and therapy has become such a bummer for you that waiting until your T cell count is down to 300 or so may be advisable.

Overall I think you are doing well (with some issues that need to be resolved) and obviously are committed to your health. As you suggest, finding the right provider may be the key to dealing with all these issues.

DW



Previous
please tell me what you know about mycrobactium Gordinia
Next
Start medication with one kidney, if so which ones

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement